Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 13, 2004, 1:46 PM CDT for Jasper County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 1:46 PM CDT (18:46 UTC)
- Expired
- May 13, 2004, 2:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Jasper County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS54 KLCH 131846
SVRLCH
TXC241-131945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
144 PM CDT THU MAY 13 2004
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHEAST TEXAS
* UNTIL 245 PM CDT
* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE FROM TOWN BLUFF TO KOUNTZE MOVING
SOUTHEAST AT 30 MPH.
* THIS STORM WILL BE NEAR...
KIRBYVILLE...JASPER BY 150 PM CDT
SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.
LAT...LON 3107 9421 3064 9404 3040 9408 3038 9391
3093 9386 3112 9394
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:18 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 13, 9:18 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 918 AM CDT THU MAY 13 2004 .DISCUSSION...OTHER THAN TORNADO WATCH IN EFFECT FOR PORTIONS OF SE TEXAS...NOT PLANNING ON ANY UPDATES AT THIS TIME. BEST INSTABILITY CONTINUES TO BE IN SE TX...IN LA THE ATMOSPHERE HAS BEEN SOMEWHAT WORKED OVER AND PROBABLY WONT BE PRIMED UNTIL THE AFTERNOON. 15 && .PREVIOUS DISCUSSION...AN UPPER AIR DISTURBANCE OUT OF SOUTH TEXAS WILL BE MOVING THROUGH THE FORECAST AREA TODAY. SINCE THE ATMOSPHERE AND THE GROUND IS ALREADY SATURATED FROM EXCESSIVE RAINFALL RECENTLY...A FLOOD WATCH HAS BEEN ISSUED FOR TODAY. MORE DISTURBANCES MOVING OUT OF AN UPPER LEVEL TROF OVER THE WESTERN STATES WILL LIKELY GIVE US A REPEAT RAIN EVENT ON FRIDAY. A FRONTAL SYSTEM SAGGING TO THE COAST ON SATURDAY WILL PROVIDE A FOCUS FOR EVEN MORE RAIN AND THUNDERSTORMS. HIGH PRESSURE BUILDING FROM THE EAST WILL END THIS WET AND STORMY PATTERN ON SUNDAY. && .DISCUSSION...WENT A BIT LOWER ON TEMPS TODAY FROM THE EXPECTED RAINFALL WHICH SHOULD DRAG DOWN SOME RAIN COOLED AIR. PWS EXCEED 1.5 INCHES WITH K-INDICES OVER 30 AND MEAN RHS EXCEEDING 70%. DEW POINT LINE (ISODROSOTHERM) OF 75F FROM LCH TO CLL THIS MORNING...VERY IMPRESSIVE MOISTURE. ONCOMING NEGATIVELY TILTED SHORTWAVE COMING OUT OF S TEXAS IS A BIT SLOWER ON RUC THAN MESOETA...HOWEVER IR SATELLITE EXTRAPOLATION HAS THIS FEATURE INTO THE FORECAST AREA BY MID-MORNING...NOT FAR OFF MESOETA MOVEMENT. WILL MENTION HEAVY RAINFALL AND CANNOT RULE OUT PULSE SEVERE DUE TO THE NEG TILT TROF. ADDITIONAL SHORTWAVE ENERGY WILL BOOST POPS TO LIKELY AGAIN ON FRIDAY. SATURDAY GOING CATEGORICAL WITH ETA MOVEMENT OF FRONT TO THE COAST WHERE IT WILL LINGER DURING THE DAY. THETA RIDGE AT H7 WILL HELP ENHANCE PRECIP. RIDGE BUILDS IN FROM EAST AT SURFACE NEXT WEEK...AND ALOFT ALONG THE SOUTHERN STATES WHICH SHOULD HELP KEEP PRECIP BELOW CLIMO. THANX FOR THE COORD JAN...LIX...HGX. MARINE...KEEPING WINDS JUST BELOW SCA CATEGORY. && .PRELIMINARY POINT TEMPS/POPS... BPT 79 73 82 66 / 60 30 60 30 LCH 79 71 79 66 / 60 40 70 40 LFT 81 69 81 67 / 70 40 70 40 AEX 78 69 77 63 / 70 40 70 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH...TODAY. TX...FLOOD WATCH...TODAY...TORNADO WATCH FOR TYLER...JASPER..HARDIN TIL 2 PM. && 11
Hazardous weather outlook, May 13, 5:29 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 529 AM CDT THU MAY 13 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 141000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 529 AM CDT THU MAY 13 2004 .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. SWEENEY
In the hours before
Special weather statement, May 13, 11:18 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1118 AM CDT THU MAY 13 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 140200- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 1118 AM CDT THU MAY 13 2004 ...THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THROUGH THE WEEKEND... A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE AREA AS AN UPPER LEVEL TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EAST. THE DEEP MOIST AIRMASS WILL CONTINUE TO BE ENHANCED BY SOUTHERLY LOW LEVEL WINDS. IN ADDITION...A SURFACE FRONT WILL SAG TO THE SOUTH AND STALL ACROSS SOUTHERN LOUISIANA BY SATURDAY. THESE FEATURES WILL COMBINE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DUE TO THE DEEP MOISTURE...LOCALLY HEAVY RAINFALL AND FLOODING IS POSSIBLE. HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA EARLY NEXT WEEK... BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION. DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY. 24
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:32 PM CDT | Tornado Warning | LCH | Tyler | 28 min |
| May 13, 2:28 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 62 min |
| May 13, 2:32 PM CDT | Tornado Warning | LCH | Jasper | 28 min |
| May 13, 2:36 PM CDT | Severe Thunderstorm Warning | LCH | Orange | 54 min |
| May 13, 3:23 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 52 min |
| May 13, 4:15 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.